Alert archive / Kentucky / Red Flag Warnings in 2025

Red Flag Warning 2, NWS Jackson, KY

March 18, 202519 counties in Kentucky

NWS Jackson, KY issued this red flag warning at Mar 18, 2025, 10:00 PM EDT for 19 counties in Kentucky. It took effect at Mar 19, 2025, 11:00 AM EDT. It was in force for 11 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 18, 2025, 10:00 PM EDT (02:00 UTC)
In effect from
Mar 19, 2025, 11:00 AM EDT
Expired
Mar 19, 2025, 10:00 PM EDT
In force
11 hr
Issued by
NWS Jackson, KY

Counties Bell County, KY, Breathitt County, KY, Clay County, KY, Elliott County, KY, Floyd County, KY, Harlan County, KY, Johnson County, KY, Knott County, KY, Knox County, KY, Lee County, KY, Leslie County, KY, Letcher County, KY, Magoffin County, KY, Martin County, KY, Morgan County, KY, Owsley County, KY, Perry County, KY, Pike County, KY, Wolfe County, KY

The radar

The Jackson,KY radar (KJKL), 20 km from the middle of the area, began a volume at 02:05 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 00:00Z, 2.0 hours before the alert went out and 228 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 00:00Z on 2025-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 00:00Z on 2025-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 173 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2307 m above ground
0-6 km bulk shear
43 kt
0-1 km storm-relative helicity
173 m²/s²
0-3 km storm-relative helicity
331 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

804 
WWUS83 KJKL 190200
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
1000 PM EDT Tue Mar 18 2025

KYZ086>088-104-106>120-191115-
/O.NEW.KJKL.FW.W.0002.250319T1500Z-250320T0200Z/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
1000 PM EDT Tue Mar 18 2025

...RED FLAG WARNING IN EFFECT FROM 11 AM TO 10 PM EDT WEDNESDAY
FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN
KENTUCKY...

The National Weather Service in Jackson has issued a Red Flag
Warning, which is in effect from 11 AM to 10 PM EDT Wednesday. 

* AFFECTED AREA...Fire weather zone 086 Knox, Fire weather zone 
  087 Bell, Fire weather zone 088 Harlan, Fire weather zone 104 
  Elliott, Fire weather zone 106 Morgan, Fire weather zone 107 
  Johnson, Fire weather zone 108 Wolfe, Fire weather zone 109 
  Magoffin, Fire weather zone 110 Floyd, Fire weather zone 111 
  Lee, Fire weather zone 112 Breathitt, Fire weather zone 113 
  Knott, Fire weather zone 114 Owsley, Fire weather zone 115 
  Perry, Fire weather zone 116 Clay, Fire weather zone 117 
  Leslie, Fire weather zone 118 Letcher, Fire weather zone 119 
  Martin, and Fire weather zone 120 Pike. 

* TIMING...11 AM through 10 PM EDT Wednesday.

* WINDS...South 10 to 20 mph with gusts of 30 to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* TEMPERATURES...72 to 77 degrees.

* IMPACTS...Any fires that develop are likely to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GREIF
3 follow-up statements
719 
WWUS83 KJKL 190926
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
526 AM EDT Wed Mar 19 2025

KYZ086>088-104-106>120-191730-
/O.CON.KJKL.FW.W.0002.250319T1500Z-250320T0200Z/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
526 AM EDT Wed Mar 19 2025

...RED FLAG WARNING REMAINS IN EFFECT FROM 11 AM THIS MORNING TO
10 PM EDT THIS EVENING FOR STRONG AND GUSTY WINDS AND LOW
HUMIDITY FOR MUCH OF EASTERN KENTUCKY...

* AFFECTED AREA...Fire Weather Zone 086 Knox, Fire Weather Zone 
  087 Bell, Fire Weather Zone 088 Harlan, Fire Weather Zone 104 
  Elliott, Fire Weather Zone 106 Morgan, Fire Weather Zone 107 
  Johnson, Fire Weather Zone 108 Wolfe, Fire Weather Zone 109 
  Magoffin, Fire Weather Zone 110 Floyd, Fire Weather Zone 111 
  Lee, Fire Weather Zone 112 Breathitt, Fire Weather Zone 113 
  Knott, Fire Weather Zone 114 Owsley, Fire Weather Zone 115 
  Perry, Fire Weather Zone 116 Clay, Fire Weather Zone 117 
  Leslie, Fire Weather Zone 118 Letcher, Fire Weather Zone 119 
  Martin and Fire Weather Zone 120 Pike.

* TIMING...From 11 AM this morning to 10 PM EDT this evening.

* WINDS...South 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* TEMPERATURES...Up to 80.

* IMPACTS...Any fires that develop are likely to spread rapidly.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

GINNICK
701 
WWUS83 KJKL 191734
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
134 PM EDT Wed Mar 19 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS 
EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF 
EASTERN KENTUCKY...

KYZ086>088-104-106>120-200200-
/O.CON.KJKL.FW.W.0002.000000T0000Z-250320T0200Z/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
134 PM EDT Wed Mar 19 2025

...RED FLAG WARNING REMAINS IN EFFECT UNTIL 10 PM EDT THIS
EVENING FOR STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF
EASTERN KENTUCKY...

* AFFECTED AREA...Fire Weather Zone 086 Knox, Fire Weather Zone 
  087 Bell, Fire Weather Zone 088 Harlan, Fire Weather Zone 104 
  Elliott, Fire Weather Zone 106 Morgan, Fire Weather Zone 107 
  Johnson, Fire Weather Zone 108 Wolfe, Fire Weather Zone 109 
  Magoffin, Fire Weather Zone 110 Floyd, Fire Weather Zone 111 
  Lee, Fire Weather Zone 112 Breathitt, Fire Weather Zone 113 
  Knott, Fire Weather Zone 114 Owsley, Fire Weather Zone 115 
  Perry, Fire Weather Zone 116 Clay, Fire Weather Zone 117 
  Leslie, Fire Weather Zone 118 Letcher, Fire Weather Zone 119 
  Martin and Fire Weather Zone 120 Pike.

* TIMING...Until 10 PM EDT this evening.

* WINDS...South 10 to 20 mph with gusts up to 40 mph.

* RELATIVE HUMIDITY...10 to 20 percent.

* TEMPERATURES...Up to 80.

* IMPACTS...Any fires that develop are likely to spread rapidly.
  Due to winds, fire behavior could become wild and erratic.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions
are either occurring now, or will shortly. A combination of
strong winds, low relative humidity, and warm temperatures can
contribute to extreme fire behavior.

&&

$$

VORST
010 
WWUS83 KJKL 200147
RFWJKL

URGENT - FIRE WEATHER MESSAGE
National Weather Service Jackson KY
947 PM EDT Wed Mar 19 2025

KYZ086>088-104-106>120-200300-
/O.EXP.KJKL.FW.W.0002.000000T0000Z-250320T0200Z/
Knox-Bell-Harlan-Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-
Breathitt-Knott-Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
947 PM EDT Wed Mar 19 2025

...RED FLAG WARNING WILL EXPIRE AT 10 PM EDT THIS EVENING FOR
STRONG AND GUSTY WINDS AND LOW HUMIDITY FOR MUCH OF EASTERN
KENTUCKY...

However, elevated fire weather conditions consisting of low
humidity and gusty winds will continue, especially on mid-slopes 
and ridgetops, through much of the overnight ahead of a cold 
frontal passage. 

$$

CMC

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this red flag warning went out at Mar 18, 8:30 PM EDT, 1 hour 30 minutes earlier. Its key messages:

  • Winds will increase late tomorrow morning into the afternoon, with gusts of 30 to 40 mph possible.
  • Wildfire danger increases tomorrow, with dry weather and increased wind.
  • A cold front will bring showers for most places Wednesday night, followed be a sharp temperature drop.
Area forecast discussion, Mar 18, 8:30 PM EDT, 1 hour 30 minutes before

106
FXUS63 KJKL 190030 AAA
AFDJKL

AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
830 PM EDT Tue Mar 18 2025

.KEY MESSAGES...

- Winds will increase late tomorrow morning into the afternoon,
  with gusts of 30 to 40 mph possible.

- Wildfire danger increases tomorrow, with dry weather and
  increased wind.

- A cold front will bring showers for most places Wednesday night,
  followed be a sharp temperature drop.

&&

.UPDATE...
Issued at 830 PM EDT TUE MAR 18 2025

00Z sfc analysis shows another fairly strong area of low pressure
approaching the Ohio Valley. This is making for a relatively
tight pressure gradient over Kentucky this evening and keeping the
winds stirred from the south to southwest at 10 mph, or so, with
occasional higher gusts. Currently, temperatures are running in
the mid 60s most places but some upper 50s are noted in a couple
of the sheltered eastern valleys - amid lighter winds. Meanwhile,
dewpoints vary from the mid 30s west to the upper 20s in the far
east. Have updated the forecast mainly to add in the latest obs
and trends for the T/Td/Sky grids. These minor adjustments have
been sent to the NDFD and web servers.

&&

.SHORT TERM...(This evening through Wednesday night)
Issued at 325 PM EDT TUE MAR 18 2025

The latest surface analysis shows high pressure parked near the
gulf coast and some what of a gradient setting up across Kentucky.
The mid-levels indicate ridging pushing northeastward across the
Ohio Valley. This will keep the weather quiet through the short
term period. Tonight, we will see a bit of a ridge valley split
set up with decent inversion in the east, with lows in the low to
mid 40s in most cases. Outside of these deeper valleys expect
lows to be in the upper 40s to lower 50s tonight under mostly
clear skies.

The low level jet will increase tonight into Wednesday in response
to the next storm system. The guidance suggest a sharp cut off on
stronger winds mixing down, with HREF showing highest
probabilities on the higher terrain and perhaps mainly west of
I-75. This seems to align well with the placement of the
strengthening low level jet. Given this opted to go with a Wind
Advisory for mainly the Cumberland Valley region along and west of
I-75. This can be reevaluated in subsequent shifts to see if this
will be expanded eastward. The other concern to look at tomorrow
is fire weather in the far east. This is where you have RH values
forecast to drop below 25 percent, fuels close to thresholds and
gusty winds out of the south. The issue is can we get the
sustained winds that far east. Given some uncertainty opted to go
with a SPS to cover fire weather concerns for now, but may need
further headlines depending on forecast trends. The drier weather
in the east will lead to warm temperatures, with highs near 80
degrees if not exceeding 80 degrees. Opted to increase afternoon
highs above the NBM, but could see needing to go further given
the potential for downslope flow.

The aforementioned storm system to the west will progress into the
Ohio Valley Wednesday night. This as a low pressure deepens and
pushes northeast into the Great Lakes region and sends a cold
front across Kentucky. This will result in a line of showers
pushing east across the state and eventually across eastern
Kentucky through the night Wednesday. Opted to drop any thunder
mention for now given the big drop off in instability through the
evening and night. Overall most locations will see a quarter of an
inch or less, with some isolated high amounts of a half and inch
possible showing up in some of the HREF probs.

.LONG TERM...(Thursday through Tuesday)
Issued at 325 PM EDT TUE MAR 18 2025

The models are in good agreement with an upper level trough swinging
into the Ohio Valley. A cold front is slated to cross Kentucky early
Thursday. This front will usher in much cooler weather Thursday,
with highs in the in the low to upper 40s from west to east. Most of
the area will see highs early in the day with fall temperatures into
the upper 30s to lower 40s by the afternoon. There is good agreement
on wrap around moisture with this system and this will mix some of
the precipitation over to rain and/or snow from the higher terrain
nearer the Virginia border. This could lead to some minor
accumulations on mainly elevated and grassy surfaces mainly above
2000 feet around the Virginia border, but not expecting any impacts
from this given the warm ground temperatures.

Thursday night into Friday, there is good agreement in the ensemble
and model suites for high pressure at the surface in the Gulf Coast
to nose northward into the Ohio Valley. In the mid-level, we will
see shortwave ridging set up across the Ohio Valley. This will lead
to clearing skies and quiet weather through the portion of the
period. The return flow will also lead to temperatures climbing back
closer to normal for this time of year.

Friday night into Saturday, we will see a mid-level shortwave
approach from the west and push across the Ohio Valley. There are
some timing differences with this wave as well a moisture return
differences. Either way biggest issue here remains the lack of
moisture, with most ensembles keeping PWAT values below 0.50. Given
this PoPs have been capped at around the 20-30 percent chance range
for this feature and mainly north of the Hal Rogers Parkway.

Going forward from here, we remain near normal for the temperature
through the period. There is a bit more divergence on the next storm
system slated to push into the Ohio Valley Sunday into Monday.
However, the 00z ensembles already showing a 50 to 60 percent chance
of greater than quarter of an inch of rain from 8 PM Sunday to 8 PM
Monday. Therefore, the latest NBM data gave in to categorical
PoPs for Sunday night. There could be yet another disturbance on
Tuesday as we get into more cyclonic flow underneath the larger
upper level low placed across the Ohio Valley.

&&

.AVIATION...(For the 00Z TAFS through 00Z Wednesday evening)
ISSUED AT 815 PM EDT TUE MAR 18 2025

A dry lower atmosphere will keep the TAFs VFR through the period.
Tonight, a low level jet strengthens across the area ahead of
the next storm system. This will lead to LLWS from the south at
around 40 kts for all terminals between 02Z and 13Z Wednesday.
Then, by late morning, expect winds to begin mixing out of the
south at 10-15 knots, with gust of 20-25 knots during the
afternoon hours.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
Wind Advisory from 11 AM to 11 PM EDT Wednesday for KYZ068-069-
079-080-083>085.

&&

UPDATE...GREIF
SHORT TERM...DJ
LONG TERM...DJ
AVIATION...DJ/GREIF
Hazardous weather outlook, Mar 18, 3:31 PM EDT, 6 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
331 PM EDT Tue Mar 18 2025

KYZ044-050>052-058>060-086>088-104-106>120-191945-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
331 PM EDT Tue Mar 18 2025

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds will be gusty at times late Wednesday morning into early
Wednesday evening, with gusts of 25-35 mph possible.

Wildfire danger increases Wednesday afternoon, with dry conditions
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

KYZ068-069-079-080-083>085-191945-
Rockcastle-Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-
331 PM EDT Tue Mar 18 2025

...WIND ADVISORY IN EFFECT FROM 11 AM TO 11 PM EDT WEDNESDAY...

This Hazardous Weather Outlook is for a portion of eastern Kentucky.

.DAY ONE...Tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday.

Winds will be gusty at times late Wednesday morning into early
Wednesday evening, with gusts of 30-40 mph possible.

Wildfire danger increases Wednesday afternoon, with dry conditions
and gusty winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

DJ

Nearby

Red Flag Warnings in Kentucky, 2025Every red flag warning in 2025

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.